Some medications may trigger a severe sensitivity reaction that can lead to very serious, sometimes fatal, responses, such as Stevens-Johnson Syndrome (SJS) and Toxic Epidermal Necrolysis (TEN). Patient advocates have long argued that current drug allergy alert label information on many over-the-counter medications do not contain sufficient user warnings about the risk of SJS.
Prescription medications known to be associated with Steven-Johnson Syndrome often bear a black box warning, the U.S. Food & Drug Administration’s (FDA) most urgent. The prescription label warning discusses the condition; however, many over-the-counter labels—such as ibruprophen for example—usually only warn of so-called “severe allergic reactions,” while making no mention of SJS. Some drug makers have been faulted for not appropriately reporting and listing significant adverse events, including Johnson & Johnson, which was accused of neglecting to warn parents that its Children’s Motrin and Tylenol can cause SJS.
Stevens-Johnson Syndrome is a severe sensitivity reaction that causes:
- Blistering of the mucous membranes, which typically occurs in the mouth, eyes, and vagina, and can spread to internal organs
- Patchy areas of rash that eventually peel off the skin
The most severe cases of SJS are referred to as TEN. When over 30 percent of the body is impacted, the condition becomes toxic epidermal necrolysis.
Both SJS and TEN typically call for hospital burn unit treatment.
Drugs Linked to Stevens-Johnson Syndrome
Antibiotics, such as the sulfa drug co-trimoxazole, which is a trimethoprim and sulfamethoxazole combination; anti-seizure medications, including carbamazepine, phenytoin, phenobarbital, valproic acid, and lamotrigine; and pain medications, such as ibuprofen and naproxen have all been liked to SJS in some patients, but this list can change and is not all-inclusive. While SJS can be caused by just about any drug, the serious syndrome is most often associated with anticonvulsants; antibiotics, such as penicillin and sulfonamides; and common anti-inflammatory drugs, like aspirin, naproxen, and ibuprofen.
The key to stopping SJS is early diagnosis and intervention. This involves ceasing taking the medication that has caused the condition. Since the warnings on so many medications are vague, most people do not recognize that SJS has developed when they are experiencing the syndrome in its earliest stages. And, because the syndrome and its symptoms are not widely known, people may ignore what initially seems like a minor blister or rash, even though such an occurrence is a major red flag for SJS and TEN. While not every rash or blister is SJS, it is vital that consumers understand the risks.
Experts advise not using medications unless absolutely necessary, and informing your doctor if you experience flu-like symptoms or a blistering and rash while using any drug.